[Skip to Content]
[Skip to Content Landing]
Article
November 29, 1965

Photoallergic Contact Dermatitis

Author Affiliations

From the Contact and Photosensitivity Clinic, Division of Dermatology, University of Wisconsin Medical School, Madison (Dr. Epstein), and the Marshfield Clinic Foundation, Marshfield, Wis (Drs. Epstein and Enta).

JAMA. 1965;194(9):1016-1017. doi:10.1001/jama.1965.03090220072026
Abstract

PHOTOALLERGIC contact dermatitis resulting from use of soap occurs rarely; however, several years ago in England there was an "epidemic" of photoallergic contact dermatitis caused by a soap which contained the potent antiseptic tetrachlorsalicylanilide (TCSA).1-4 This agent proved to be an equally potent photosensitizer. The literature5-8 contains only a few reports of cases of photoallergic dermatitis from this chemical in the United States. The sporadic cases which do occur are difficult to diagnose and very often are not recognized, thus prolonging the patient's misery. The following cases are reported to emphasize the importance of recognizing photosensitivity caused by a soap (in these two patients, Lifebuoy) containing an antiseptic related to TCSA, namely, tribromsalan (tribromosalicylanilide, TBS).

Report of Cases 

Case 1.—  A 38-year-old white man, a traveling sales representative, consulted us in January 1965 because of an acute dermatitis of the face and neck, which was spreading to the

First Page Preview View Large
First page PDF preview
First page PDF preview
×